Israel Journal of Mathematics

, Volume 100, Issue 1, pp 339–347 | Cite as

The discrimination theorem for normality to non-integer bases

  • William Moran
  • Andrew D. Pollington


In a previous paper, [7], the authors together with Gavin Brown gave a complete description of the values ofθ, r ands for which numbers normal in baseθ r are normal in baseθ s . Hereθ is some real number greater than 1 andx is normal in baseθ if {θ n x} is uniformly distributed modulo 1. The aim of this paper is to complete this circle of ideas by describing thoseφ andψ for which normality in baseφ implies normality in baseψ. We show, in fact, that this can only happen if both are integer powers of some baseθ and are thus subject to the constraints imposed by the results of [7]. This paper then completes the answer to the problem raised by Mendès France in [12] of determining thoseφ andψ for which normality in one implies normality in the other.


Continue Fraction Expansion Integer Power Partial Quotient Pisot Number Cambridge Philosophical Society 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Anne Bertrand,Répartition modulo un des suites exponentielles et de dynamiques symboliques, Ph.D. thesis, L’Universite de Bordeaux I, 1986.Google Scholar
  2. [2]
    Anne Bertrand,Dévelopements en base de Pisot et répartition modulo un de la suite ( n)n≥0,langages codés et θ-shift, Bulletin de la Société Mathématique de France114 (1986), 271–323.MATHGoogle Scholar
  3. [3]
    G. Brown and W. Moran,Schmidt’s Conjecture on normality with respect to commuting matrices, Inventiones Mathematicae111 (1993), 449–463.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    G. Brown, W. Moran and C.E.M. Pearce,Riesz products and normal numbers, Journal of the London Mathematical Society32 (1985), 12–18.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    G. Brown, W. Moran and C.E.M. Pearce,A decomposition theorem for numbers in which the summands have prescribed normality properties, Journal of Number Theory24 (1986), 259–271.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    G. Brown, W. Moran and C.E.M. Pearce,Riesz products, Hausdorff dimension and normal numbers, Mathematical Proceedings of the Cambridge Philosophical Society101 (1987), 529–540.MATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    G. Brown, W. Moran and A. D. Pollington,Normality to powers of a base, submitted.Google Scholar
  8. [8]
    J.W.S. Cassels,On a problem of Steinhaus about normal numbers, Colloquium Mathematicum7 (1959), 95–101.MATHMathSciNetGoogle Scholar
  9. [9]
    C.C. Graham and O.C. McGehee,Essays in Commutative Harmonic Analysis, Grundelehren der mathematischen Wissenschaften Vol. 238, Springer-Verlag, New York, 1979.Google Scholar
  10. [10]
    J. Feldman and M. Smorodinsky,Normal numbers from independent processes, Ergodic Theory and Dynamical Systems12 (1992), 707–712.MATHMathSciNetGoogle Scholar
  11. [11]
    William J. LeVeque,Fundamentals of Number Theory, Addison-Wesley, 1977.Google Scholar
  12. [12]
    M. Mendès France,Les Ensembles de Bésineau, Séminaire Delange-Pisot-Poitou. Théorie des nombres, Vol. 1 Fasc. 7, Secrétariat Mathématique, Paris, 1975.Google Scholar
  13. [13]
    W. Moran and A.D. Pollington,Metrical results on normality to distinct bases, Journal of Number Theory54 (1995), 180–189.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    W. Moran and A.D. Pollington,Normality to non-integer bases, inAnalytic Number Theory and Related Topics, World Scientific, Singapore, 1993, pp. 109–117.Google Scholar
  15. [15]
    W. Moran and A.D. Pollington,A problem in multi-index normality, Fourier Analysis and Its Applications: Kahane Special Issue (1995), 455–466.Google Scholar
  16. [16]
    G. Rauzy,Propriétés statistiques de suites arithmétiques, Presses Universitaires de France, 1976.Google Scholar
  17. [17]
    W. M. Schmidt,On normal numbers, Pacific Journal of Mathematics10 (1960), 661–672.MATHMathSciNetGoogle Scholar
  18. [18]
    W. M. Schmidt,Über die Normalität von Zahlen zu verschiedenen Basen, Acta Arithmetica7 (1962), 299–301.MATHMathSciNetGoogle Scholar
  19. [19]
    H. Steinhaus,The New Scottish Book, Problem 144, Wroclaw, 1958, p. 14.Google Scholar

Copyright information

© Hebrew University 1997

Authors and Affiliations

  1. 1.Discipline of MathematicsFlinders UniversityAdelaideAustralia
  2. 2.Department of MathematicsBrigham Young UniversityProvoUSA

Personalised recommendations